Kentucky, 2003

Damaging Wind in Kentucky, June 11, 2003

June 11, 2003 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 8:20 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 11, 8:20 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
920 PM EDT WED JUN 11 2003

UPDATE TO REMOVE SEVERE TSRA WATCH AND LOWER TS TO CHANCE. REST
LOOKS GOOD. SLGHT RISK ONLY FOR MTN COUNTIES AND ONLY QUESTIONABLE
STORMS ARE MOVING THRU THAT AREA. WILL MENTION STRONG STORMS
POSSIBLE.

.JKL...NONE.

DUSTY

<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<DH>>>>>>>>>>>>>>>>>>>>>>>>>>>>
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------

320 PM EDT WED JUN 11 2003

WILL SEND POINT FORECAST AND IMAGES FROM GRIDDED DATA. LOOKS LIKE WE
WILL BE ABLE TO DROP THE WATCH AROUND 4 PM...AND WILL SEND ZFP AND
RDF AT THAT TIME.

SBH

---------------------------------------------------------------------

252 PM EDT WED JUN 11 2003

FORECAST FOCUS REMAINS CONVECTION NEXT SEVERAL DAYS. MODELS DO NOT
HAVE A GOOD HANDLE ON CONVECTION CURRENTLY AFFECTING CWFA.
ETA..GFS...NGM HAVE TRIED TO SHOW MAIN CONVECTION TODAY NORTH AND
WEST OF WHERE IT HAS BEEN OCCURRING. WILL BASE FIRST 6 HOURS OF
FORECAST ON RADAR...SATELLITE TRENDS...AND HAVE HIGH POPS TO BEGIN
THE TONIGHT PERIOD.

MAIN SHORT WAVE TROF LIFTING OUT OF MID MS VALLEY AND WILL FINALLY
MOVE NORTHEAST INTO OHIO ON THURSDAY AFTERNOON. WILL NEED TO KEEP
CATEGORICAL TO LIKELY POPS UNTIL THEN. ANOTHER IN A SERIES OF SHORT
WAVES FORECAST TO MOVE ACROSS TN VALLEY ON FRIDAY...CONTINUING THE
THUNDERSTORM THREAT. AT THE SFC...COLD FRONT TO FINALLY PUSH INTO
THE AREA SATURDAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING. 12Z
GFS KEEPS FRONT HUNG UP OVER KY AND TN VALLEY THIS WEEKEND...WITH
SERIES OF LOWS MOVING ALONG FRONT AND KEEPING THE THREAT OF RAIN
RIGHT INTO EARLY NEXT WEEK. OVERALL TREND WILL BE FOR FRONT TO
SLOWLY SAG SOUTH WITH DECREASING RAIN CHANCES BY EARLY NEXT WEEK.
WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY.

SBH

---------------------------------------------------------------------

1100 AM EDT WED JUN 11 2003

ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN
CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN
PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND
OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND
MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR
SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME
SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY
ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST
AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES
INTO RICHER THETA-E AIR.

HYSELL

--------------------------------------------------------------
415 AM EDT WED JUN 11 2003

THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM
WITH SOUTHERN STREAM CONTRIBUTIONS.  THE S/W LIST INCLUDES ONE OVER
GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR
MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY
AND THE OH VALLEY.

RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE
ACROSS CWA.  ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW.  UPSTREAM
TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER
APPROACHING WESTERN KY.  THESE WILL KEEP ON A ENE PATH UNTIL
DISSIPATION.  ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND
QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS
MORNING.  PLACING OF HOURLY POPS TRICKY.  OUR HIGHEST POPS TODAY ARE
IN THE NORTH THIS MORNING.  THIS TIMING POSSIBILITY MAY BE
DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY
EAST.  SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE.
TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES.  THIS SHOULD
BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND
HIGH MOISTURE CONTENT.  THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID
WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY
FROM ORGANIZED CONVECTION TO THE NORTH.

TONIGHT S/W CONTINUES TO APPROACH THE AREA.  SPC SLIGHT RISK
PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE.  OUR POPS ON THU MAY BE
ON THE LOW SIDE.

.JKL...NONE.

OUDEMAN
Hazardous weather outlook, Jun 11, 5:44 AM EST, 14 hours 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL.  IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES
WITHIN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL.
THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
COUNTIES CLOSER TO THE WEST VIRGINIA BORDER.  HEAVY RAIN WITH THESE
THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN
KENTUCKY.

THUNDERSTORMS ARE FORECAST THROUGH MONDAY.  AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ABOVE NORMAL ATMOSPHERIC
MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE
THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS
TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY.

OUDEMAN

In the hours before

Local storm report, Jun 11, 2:52 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
352 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    6 SE INEZ                 KY   FLASH FLOODS
06/11/03   MARTIN                         WATER BACKING UP OVER
                                          HIGHWAY 2032 AT JUNCTION OF
                                          FROG POND ROAD NOT COMPLETE
                                          BLOCKED. REPORTED BY
                                          DISPATCH.
Local storm report, Jun 11, 3:30 PM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
430 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    FISTY                     KY   .75 INCH HAIL
06/11/03   KNOTT                          REPORTED BY PERSON AT
                                          CLEAR CREEK FREE CHURCH.

CM
Local storm report, Jun 11, 4:57 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
557 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 N PIKEVILLE             KY   WIND DAMAGE
06/11/03   PIKE                           COUPLE OF TREES DOWN ON
                                          RACOON ROAD.REPORTED BY
                                          DISPATCH.

CM

The radar

The Knoxville radar (KMRX), 76 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
June 11, 8:34 PM EST to 8:45 PM EST
Where
Harlan County, 8 mi W of Harlan
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -83.467

A tree was down at Wallins Creek on Kentucky Highway 219 and also across United States Highway 421 in Bledsoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363793.